Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 99, NWS Melbourne, FL

August 4, 1998Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 4, 1998, 4:27 PM EDT for Osceola County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1998, 4:27 PM EDT (20:27 UTC)
Expired
Aug 4, 1998, 5:15 PM EDT
In force
48 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1998-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2767 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1998-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2767 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 042027 RRA
SVRMLB
FLC097-042115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
427 PM EDT TUE AUG 4 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHERN OSCEOLA COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 515 PM EDT

* AT 425 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST SOUTH OF KENANSVILLE.  THE SEVERE
  STORM WAS DRIFTING SOUTH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    YEEHAW JUNCTION BETWEEN 430 AND 445 PM

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:02 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 2:02 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
202 PM EDT TUE AUG 4 1998

SHOWERS AND STORMS BECOMING SCATTERED ALONG THE EAST COAST SEABREEZE
FROM CAPE CANAVERAL NWD PRESENTLY AND STARTING TO DEVELOP OVER
INTERIOR SECTIONS. COVERAGE/INTENSITY SHOULD INCREASE THROUGH THE REST
OF THE AFTERNOON. UPPER LOW AND ASSOCIATED COLD POOL ALOFT TO DRIFT SW
THROUGH TONIGHT AND REACH TO OVER NRN FL ON WED AND PERSIST OVER
REGION INTO THURS. WITH THE LOW/COOL AIR ALOFT APPROACHING REGION...
SOME STORMS COULD PERSIST WELL INTO NIGHT TIME HOURS AND THE THREAT
FOR STRONG STORMS WILL CONTINUE. WITH LOW MOVING OVER NRN PART OF
STATE PWAT VALUES WILL BE LOWER OVER THAT REGION DUE TO MID/UPPER
DRYING ASSOCIATED WITH LOW WHILE DEEPER MOISTURE WILL EXTEND OVER SRN
PART OF STATE THROUGH WED. WOULD FAVOR SCATTERED POPS FOR AREA WITH
HIGHEST VALUES IN SOUTH. LOW LEVEL BOUNDARY WILL DRIFT OVER C PART OF
STATE INTO WED AND HELP PROVIDE FOCUS FOR STORMS. FLOW NEAR THE
SURFACE SHOULD BE LIGHT ENOUGH TO ALLOW EAST COAST SEABREEZE
DEVELOPMENT NEXT COUPLE OF DAYS.

GLITTO

In the hours before

Special weather statement, Aug 4, 11:15 AM EDT, 5 hours 12 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-041630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1115 AM EDT TUE AUG 4 1998

...AFTERNOON STORMS LIKELY...STRONG TO SEVERE STORMS POSSIBLE...
...THREAT FOR RIP CURRENTS CONTINUES TO BE ABOVE NORMAL...

A WEAK SURFACE TROUGH ACROSS NORTH CENTRAL FLORIDA WILL MOVE LITTLE
WHILE AN UPPER LEVEL LOW PRESSURE CENTER MEANDERS OFF THE GEORGIA AND
NORTHEAST FLORIDA COASTS. AS THESE FEATURES COMBINE WITH DAYTIME
HEATING AND SEA BREEZES ALONG BOTH COASTS...STORMS ARE LIKELY THIS
AFTERNOON. A FEW STORMS WILL START TO FORM EARLY AFTERNOON ALONG THE
EAST COAST SEA BREEZE. BY MID AFTERNOON...STORMS WILL INCREASE OVER
INLAND SECTIONS AS THE WEST COAST SEA BREEZE PUSHES INTO THE
INTERIOR...AND THEN TOWARD THE EAST COAST THROUGH THE LATE AFTERNOON
HOURS. STORMS WILL MOVE EAST AT 10 TO 15 MPH.

THE MAIN THREATS FROM STORMS TODAY WILL BE HAIL AND STRONG WIND GUSTS
IN EXCESS OF 50 MPH...SINCE MID AND UPPER LEVELS OF THE ATMOSPHERE ARE
RELATIVELY COOL AND DRY. STORMS MAY ALSO PRODUCE FREQUENT TO EXCESSIVE
LIGHTNING AND TORRENTIAL DOWNPOURS...WITH RAINFALL TOTALS OF TWO
INCHES OR MORE POSSIBLE IN A FEW SPOTS. MOVE TO SAFETY IMMEDIATELY AT
THE FIRST SIGN OF THREATENING SKIES. REMEMBER THAT LIGHTNING CAN
STRIKE YOU EVEN WHEN THE STORM IS NOT OVERHEAD.

OFFSHORE BUOYS CONTINUE TO SHOW SWELLS BETWEEN 3 AND 4 FEET ALONG THE
EAST COAST. AUGUST 8TH WILL BE A FULL MOON...WHICH MEANS ASTRONOMICAL
HIGH TIDES ARE APPROACHING. EXCESS WATER WILL CONTINUE TO PILE UP
BEHIND THE SAND BAR...RESULTING IN A GREATER THAN NORMAL THREAT OF RIP
CURRENTS. RIPS WILL BE MOST LIKELY DURING THE OUTGOING TIDE LATE THIS
AFTERNOON AND EVENING...ESPECIALLY NEAR PIERS AND JETTIES. SWIM WITH
CAUTION AND ALWAYS REMAIN WITHIN SIGHT OF LIFEGUARDS.

MARINE INTERESTS...STORMS WHICH FORM ALONG THE EAST COAST SEA BREEZE
WILL AFFECT THE INTRACOASTAL AND NEARSHORE ATLANTIC WATERS...
ESPECIALLY DURING THE LATE AFTERNOON AND EVENING. CLOUD TO WATER
LIGHTNING...STRONG WIND GUSTS...AND REDUCED VISIBILITIES DUE TO HEAVY
DOWNPOURS MAY OCCUR. A FEW WATERSPOUTS ARE ALSO POSSIBLE.

GLITTO
Special weather statement, Aug 4, 11:15 AM EDT, 5 hours 12 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-041630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1115 AM EDT TUE AUG 4 1998

...AFTERNOON STORMS LIKELY...STRONG TO SEVERE STORMS POSSIBLE...
...THREAT FOR RIP CURRENTS CONTINUES TO BE ABOVE NORMAL...

A WEAK SURFACE TROUGH ACROSS NORTH CENTRAL FLORIDA WILL MOVE LITTLE
WHILE AN UPPER LEVEL LOW PRESSURE CENTER MEANDERS OFF THE GEORGIA AND
NORTHEAST FLORIDA COASTS. AS THESE FEATURES COMBINE WITH DAYTIME
HEATING AND SEA BREEZES ALONG BOTH COASTS...STORMS ARE LIKELY THIS
AFTERNOON. A FEW STORMS WILL START TO FORM EARLY AFTERNOON ALONG THE
EAST COAST SEA BREEZE. BY MID AFTERNOON...STORMS WILL INCREASE OVER
INLAND SECTIONS AS THE WEST COAST SEA BREEZE PUSHES INTO THE
INTERIOR...AND THEN TOWARD THE EAST COAST THROUGH THE LATE AFTERNOON
HOURS. STORMS WILL MOVE EAST AT 10 TO 15 MPH.

THE MAIN THREATS FROM STORMS TODAY WILL BE HAIL AND STRONG WIND GUSTS
IN EXCESS OF 50 MPH...SINCE MID AND UPPER LEVELS OF THE ATMOSPHERE ARE
RELATIVELY COOL AND DRY. STORMS MAY ALSO PRODUCE FREQUENT TO EXCESSIVE
LIGHTNING AND TORRENTIAL DOWNPOURS...WITH RAINFALL TOTALS OF TWO
INCHES OR MORE POSSIBLE IN A FEW SPOTS. MOVE TO SAFETY IMMEDIATELY AT
THE FIRST SIGN OF THREATENING SKIES. REMEMBER THAT LIGHTNING CAN
STRIKE YOU EVEN WHEN THE STORM IS NOT OVERHEAD.

OFFSHORE BUOYS CONTINUE TO SHOW SWELLS BETWEEN 3 AND 4 FEET ALONG THE
EAST COAST. AUGUST 8TH WILL BE A FULL MOON...WHICH MEANS ASTRONOMICAL
HIGH TIDES ARE APPROACHING. EXCESS WATER WILL CONTINUE TO PILE UP
BEHIND THE SAND BAR...RESULTING IN A GREATER THAN NORMAL THREAT OF RIP
CURRENTS. RIPS WILL BE MOST LIKELY DURING THE OUTGOING TIDE LATE THIS
AFTERNOON AND EVENING...ESPECIALLY NEAR PIERS AND JETTIES. SWIM WITH
CAUTION AND ALWAYS REMAIN WITHIN SIGHT OF LIFEGUARDS.

MARINE INTERESTS...STORMS WHICH FORM ALONG THE EAST COAST SEA BREEZE
WILL AFFECT THE INTRACOASTAL AND NEARSHORE ATLANTIC WATERS...
ESPECIALLY DURING THE LATE AFTERNOON AND EVENING. CLOUD TO WATER
LIGHTNING...STRONG WIND GUSTS...AND REDUCED VISIBILITIES DUE TO HEAVY
DOWNPOURS MAY OCCUR. A FEW WATERSPOUTS ARE ALSO POSSIBLE.

GLITTO

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:18 PM EDTSevere Thunderstorm WarningMLBOrange47 min
Aug 4, 4:41 PM EDTSevere Thunderstorm WarningMLBIndian River49 min
Aug 4, 5:22 PM EDTSevere Thunderstorm WarningMLBOkeechobee48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.